Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spectral averaging, perturbation
of singular spectra, and localization


Authors: J. M. Combes, P. D. Hislop and E. Mourre
Journal: Trans. Amer. Math. Soc. 348 (1996), 4883-4894
MSC (1991): Primary 35P20, 81Q10
DOI: https://doi.org/10.1090/S0002-9947-96-01579-6
MathSciNet review: 1344205
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A spectral averaging theorem is proved for one-parameter families of self-adjoint operators using the method of differential inequalities. This theorem is used to establish the absolute continuity of the averaged spectral measure with respect to Lebesgue measure. This is an important step in controlling the singular continuous spectrum of the family for almost all values of the parameter. The main application is to the problem of localization for certain families of random Schrödinger operators. Localization for a family of random Schrödinger operators is established employing these results and a multi-scale analysis.


References [Enhancements On Off] (What's this?)

  • [CFKS] H. Cycon, R. Froese, W. Kirsch and B. Simon, Schrödinger operators with applications to quantum mechanics and global geometry, Springer Texts and Monographs in Physics, Springer-Verlag, New York, 1987. MR 88g:35003
  • [CH] J. M. Combes and P. D. Hislop, Localization for some continuous random Hamiltonians in $d$-dimensions, J. Funct. Anal. 124 (1994), 149-180. MR 95g:82047
  • [CHST] J. M. Combes, P. D. Hislop, C. A. Shubin, and A. Tip, in preparation.
  • [CL] R. Carmona and J. Lacroix, Spectral theory of random Schrödinger operators, Birkhäuser, Boston, 1990. MR 92k:47143
  • [H1] J. Howland, Perturbation theory of dense point spectra, J. Funct. Anal. 74 (1987), 52-80. MR 89b:47023
  • [H2] -, Quantum stability, Schrödinger Operators (E. Balslev, ed.), Lecture Notes in Physics No. 403, Springer Verlag, 1992, pp. 100-122. MR 94b:81026
  • [H3] -, On a theorem of Carey and Pincus, J. Math. Anal. Appl. 145 (1990), 562-565. MR 91f:47020
  • [Kl] F. Klopp, Localisation for some continuous random Schrödinger operators, Comm. Math. Phys. 167 (1995), 553-569. MR 95m:82080
  • [KS] S. Kotani and B. Simon, Localization in general one-dimensional systems II, Comm. Math. Phys. 112 (1987), 103-120. MR 89d:81034
  • [RS] M. Reed and B. Simon, Methods of modern mathematical physics, Vol. IV, Analysis of operators, Academic Press, New York, 1978. MR 58:12429c
  • [RJMS] R. del Rio, S. Jitomirskaya, N. Makarov, and B. Simon, Singular continuous spectrum is generic, Bull. Amer. Math. Soc. (N.S.) 31 (1994), 208-212. MR 95a:47015
  • [SW] B. Simon and T. Wolff, Singular continuous spectrum under rank one perturbation and localization for random Hamiltonians, Comm. Pure Appl. Math. 39 (1986), 75-90. MR 87k:47032

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35P20, 81Q10

Retrieve articles in all journals with MSC (1991): 35P20, 81Q10


Additional Information

J. M. Combes
Affiliation: Erwin Schrödinger International Institute for Mathematical Physics, Vienna, Austria; Permanent address (J.M.C.): Départment de Mathématiques, Université de Toulon et du Var, 83130 La Garde, France

P. D. Hislop
Affiliation: Permanent address (P.D.H.): Mathematics Department, University of Kentucky, Lexington, Kentucky 40506-0027

E. Mourre
Affiliation: Centre de Physique Théorique, CNRS, Luminy, France

DOI: https://doi.org/10.1090/S0002-9947-96-01579-6
Received by editor(s): August 3, 1994
Received by editor(s) in revised form: March 20, 1995
Additional Notes: The second author was supported in part by NSF grants INT 90-15895 and DMS 93-07438
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society